HealthSheets™


Understanding Opioid-Induced Hyperalgesia

Hyperalgesia is when a person becomes more sensitive to pain. Changes in nerves and nerve pathways may lead to this overactive response in the body. A person with hyperalgesia feels more pain. They may even feel pain from things that most people don’t find painful.

How to say it

HI-per-al-JEE-zeee-uh

What is opioid-induced hyperalgesia?

Hyperalgesia can sometimes occur after surgery or from health issues like fibromyalgia or shingles. It can also happen if you take opioids for a long time or start taking high doses of them quickly. Then it's called opioid-induced hyperalgesia (OIH).

In OIH, a person taking opioids becomes more sensitive to pain rather than feeling relief from pain. Taking more of the opioid can even make the pain worse. OIH is not the same as tolerance or addiction. People who build up a tolerance for an opioid may ease their pain by taking more of it.

An opioid is a strong type of narcotic pain medicine. Some examples are morphine, fentanyl, hydrocodone, and oxycodone. These medicines can help ease pain after surgery and are also useful for chronic pain or health problems like cancer. Opioids can be very addictive and may also have side effects, such as nausea, constipation, and OIH.

What causes opioid-induced hyperalgesia?

Experts aren’t exactly sure what causes OIH. It may occur when parts of the nervous system become damaged. Opioids work by stopping pain in the nervous system but taking them for a long time may harm nerves or nerve pathways in the body. A person may then feel more pain.

Symptoms of opioid-induced hyperalgesia

The main symptom of OIH is a growing sensitivity to pain while taking opioids. Taking more of the opioid does not help to ease the pain. It makes the pain worse.

A person with OIH may feel lots of pain even if a health problem or injury is not getting worse. He or she may even start to feel pain from things that don’t often cause pain. The pain may also spread throughout the body.

Treatment for opioid-induced hyperalgesia

The only way to treat OIH is to stop taking the opioid that is causing it. This must be done slowly over time or you may have symptoms of withdrawal.

While you are cutting back on the opioid, you may feel more pain. Your healthcare provider may then:

  • Switch you to some other opioid or a different type of pain reliever, such as acetaminophen

  • Suggest other ways to ease pain. You may try exercise, acupuncture, massage, or physical therapy.

When to call your healthcare provider

Call your healthcare provider right away if you have:

  • Pain that gets worse

  • Symptoms that don't get better, or get worse

  • New symptoms

© 2000-2020 The StayWell Company, LLC. 800 Township Line Road, Yardley, PA 19067. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.
Powered by Krames Patient Education - A Product of StayWell